MAUDE Adverse Event Report: STRYKER GMBH STRAIGHT REDUCTION CLAMP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH STRAIGHT REDUCTION CLAMP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 703822
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that during a surgery to address a right ankle fracture, the tip of the clamp snapped off in the patient's bone.The piece was retrieved and intra-op x-ray was used to ensure no pieces remained in the patient.Surgery was completed successfully with no delay.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received clamp had one of its tips broken.The fracture pattern on the surface of the broken tip indicates typical brittle fracture under immense bending load.The breakage originated from the inner surface and progressed outwards.Absence of plastic deformation also confirms a brittle fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to user related issue.The failure was caused by excessive bending load application intraoperatively leading to an instantaneous brittle fracture.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
STRAIGHT REDUCTION CLAMP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10525199
Report Number0008031020-2020-02223
Device Sequence Number14241699
Product Code LXH
UDI-Device Identifier04546540703774
UDI-Public04546540703774
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number703822
Device Catalogue Number703822
Device Lot NumberL28699
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/18/2020
Supplement Date Received by Manufacturer10/15/2020
Initial Report FDA Received Date09/11/2020
Supplement Report FDA Received Date11/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1